Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Wichita, KS

April 10, 2005Ellsworth County, Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 10, 2005, 1:33 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2005, 1:33 PM CDT (18:33 UTC)
Expired
Apr 10, 2005, 2:30 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Ellsworth County, KS, Lincoln County, KS

The radar

The Wichita radar (KICT), 150 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 101834
SVRICT
KSC053-105-101930-
/O.NEW.KICT.SV.W.0007.050410T1833Z-050410T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
133 PM CDT SUN APR 10 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ELLSWORTH COUNTY IN CENTRAL KANSAS.
  EASTERN LINCOLN COUNTY IN CENTRAL KANSAS.

* UNTIL 230 PM CDT.

* AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ELLSWORTH...MOVING NORTH AT 50 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BEVERLY...ELLSWORTH...KANOPOLIS...LINCOLN...WESTFALL

AT 130 PM CDT A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE HAIL
JUST SOUTH OF KANOPOLIS.  

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3873 9833 3864 9811 3891 9795 3914 9794
      3916 9824

&

$$

/CARUSO
2 follow-up statements
000 
WWUS53 KICT 101853
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
153 PM CDT SUN APR 10 2005

KSC053-101903-
/O.CAN.KICT.SV.W.0007.000000T0000Z-050410T1930Z/
ELLSWORTH KS-
153 PM CDT SUN APR 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR ELLSWORTH COUNTY HAS BEEN
CANCELLED...

AT 151 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3890 9829 3889 9802 3892 9795 3915 9794
      3917 9825

$$

KSC105-101930-
/O.CON.KICT.SV.W.0007.000000T0000Z-050410T1930Z/
LINCOLN KS-
153 PM CDT SUN APR 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL LINCOLN COUNTY
UNTIL 230 PM CDT...

AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED
NEAR LINCOLN...AND MOVING NORTH AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR LINCOLN BY  155 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

LAT...LON 3890 9829 3889 9802 3892 9795 3915 9794
      3917 9825

$$

/LAWSON
000 
WWUS53 KICT 101905
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
205 PM CDT SUN APR 10 2005

KSC105-101915-
/O.CAN.KICT.SV.W.0007.000000T0000Z-050410T1930Z/
LINCOLN KS-
205 PM CDT SUN APR 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY HAS
BEEN CANCELLED...

AT 204 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3890 9829 3889 9802 3892 9795 3915 9794
      3917 9825

$$

/LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:14 AM CDT, 11 hours 19 minutes earlier.

Area forecast discussion, Apr 10, 2:14 AM CDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
214 AM CDT SUN APR 10 2005

.DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE TRENDS AND SEVERE POTENTIAL TODAY AND TONIGHT...

UPPER LOW BEHAVING PRETTY MUCH AS EXPECTED SO FAR, WITH LOW
CLOSING OFF JUST E OF THE FOUR CORNERS REGION EARLY THIS MORNING.
DEEPER CLOSED SYSTEM THRU THE MID AND LOWER LEVELS WILL EVOLVE AS
LOW MOVES ACROSS THE CENTRAL HIGH PLAINS BY THIS EVENING. THIS
WILL SET THE STAGE FOR STRONG/SEVERE CONVECTION ACROSS THE AREA,
AS CONTINUED NORTHWARD LOW LEVEL MOISTURE FLUX ENCOUNTERS COLDER
MID LEVEL TEMPERATURES/COOLING AS TROF APPROACHES LATER IN THE DAY.
THIS IN COMBO WITH DIURNAL HEATING WILL RESULT IN POTENTIAL MODERATE
INSTABILITY ALONG/EAST OF SURFACE FRONT/DRYLINE BY LATE AFTERNOON
AND EVENING ACROSS CENTRAL KANSAS. AGREE WITH SPC OUTLOOK, THAT
SHEAR PROFILES WILL BE SUPPORTIVE OF SUPERCELLS INITIALLY JUST EAST
OF SURFACE CYCLONE. THIS WILL OCCUR ALONG DRYLINE IN SOUTH CENTRAL
KANSAS AND ALONG SLOW MIGRATORY COLD FRONT. THOUGH PRIMARILY A LARGE
HAIL/DAMAGING WIND RISK, A NARROW WINDOW IN TIME AND SPACE WILL
EXIST FOR A FEW TORNADOES ACROSS CENTRAL KANSAS, MAINLY WEST
OF I-135, WHERE BOUNDARY LAYER/SURFACE FLOW MAY BECOME SUFFICIENTLY
BACKED DURING THE LATE AFTERNOON AND EARLY EVENING. WILL LIKELY SEE
EVOLUTION INTO SQUALL LINE OVERNIGHT AS IT MARCHES ACROSS THE FLINT
HILLS AND SOUTHEAST KANSAS. ALL IN ALL, GOING FORECAST HAS THIS
PRETTY WELL IN HAND, SO ONLY SLIGHT TWEAKS TO POPS AND TEMPS TODAY
AND TONIGHT.

SIMILAR TO LAST SYSTEM, CLOSED LOW WILL BECOME NEARLY VERTICALLY
STACKED AS IT MOVES SLOWLY EAST ACROSS KANSAS THROUGH MONDAY. SEVERE
RISK AND PRECIP CHANCES TO DIMINISH, THOUGH SHOWERS AND A FEW STORMS
WILL CONTINUE DEVELOP UNDER MOIST MID/UPPER LEVEL COLD POOL. LITTLE
CHANGE TO FORECAST BEYOND MONDAY INTO THE REST OF THE WEEK.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  51  64  42 /  60  70  30  20
HUTCHINSON      70  48  62  40 /  70  60  40  20
NEWTON          72  50  64  41 /  60  70  40  20
ELDORADO        73  52  66  42 /  50  80  40  20
WINFIELD-KWLD   74  52  67  43 /  50  80  30  20
RUSSELL         66  45  55  38 /  70  60  40  30
GREAT BEND      67  45  56  38 /  70  60  40  20
SALINA          70  49  62  41 /  60  70  50  30
MCPHERSON       70  49  63  40 /  60  70  40  20
COFFEYVILLE     76  55  72  45 /  40  80  30  20
CHANUTE         75  55  71  45 /  40  80  40  20
IOLA            75  55  71  45 /  40  80  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DARMOFAL
Hazardous weather outlook, Apr 10, 5:32 AM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
532 AM CDT SUN APR 10 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
532 AM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL KANSAS
THIS MORNING, MAINLY WEST OF A SALINA TO WICHITA TO WELLINGTON
LINE. A FEW STRONG STORMS, WITH PENNY SIZE HAIL AND WINDS TO
50 MPH ARE POSSIBLE.

DEVELOPMENT OF SEVERE THUNDERSTORMS APPEARS MORE LIKELY ACROSS
ALL OF CENTRAL AND SOUTHEAST KANSAS LATER THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS DURING THE AFTERNOON AND EARLY
EVENING. SUPERCELL STORMS ARE POSSIBLE, WHICH COULD PRODUCE UP TO
GOLF BALL SIZE HAIL AND WINDS TO 70 MPH. THERE IS ALSO A SLIGHT RISK
FOR A FEW TORNADOES, ESPECIALLY WEST OF THE KANSAS TURNPIKE.

THESE STORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE AS THEY MOVE
EAST OF THE KANSAS TURNPIKE AND AFFECT SOUTHEAST KANSAS LATER THIS
EVENING, WITH THE MAIN RISK BEING LARGE HAIL AND DAMAGING WINDS.

AS ALWAYS, THUNDERSTORMS CAN PRODUCE LOCALLY HEAVY RAINFALL WHICH
MAY RESULT IN MINOR FLOODING. THIS WILL BE POSSIBLE WITH ANY STORM
THAT DEVELOPS TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE AREA
INTO MONDAY, THOUGH THE RISK FOR SEVERE WEATHER IS EXPECTED TO
DIMINISH SOMEWHAT.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS BY THURSDAY NIGHT
AND FRIDAY ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO SPECULATE
ON THE MAGNITUDE AND TYPE OF ANY SEVERE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED TODAY AND TONIGHT,
ESPECIALLY THIS AFTERNOON UNTIL ABOUT MIDNIGHT TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED

In the hours before

Special weather statement, Apr 10, 1:08 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
108 PM CDT SUN APR 10 2005

KSZ032-042-048-050>051-067>069-082>083-091>093-110100-
BARTON KS-BUTLER KS-COWLEY KS-ELLSWORTH KS-HARPER KS-
HARVEY KS-KINGMAN KS-MCPHERSON KS-RENO KS-RICE KS-
RUSSELL KS-SEDGWICK KS-SUMNER KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 141 UNTIL 800
PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 5 COUNTIES

BARTON                ELLSWORTH             MCPHERSON
RICE                  RUSSELL

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 8 COUNTIES

BUTLER                COWLEY                HARPER
HARVEY                KINGMAN               RENO
SEDGWICK              SUMNER

INCLUDING THE CITIES OF ANTHONY...DOWNTOWN WICHITA...EL DORADO...
ELLSWORTH...GREAT BEND...HUTCHINSON...KINGMAN...MCPHERSON...NEWTON...
RUSSELL...WELLINGTON AND WINFIELD.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 1:59 PM CDTSevere Thunderstorm WarningICTMarion46 min
Apr 10, 5:36 PM CDTSevere Thunderstorm WarningICTBarton39 min
Apr 10, 5:52 PM CDTTornado WarningICTRussell38 min
Apr 10, 6:12 PM CDTTornado WarningICTBarton48 min
Apr 10, 6:25 PM CDTTornado WarningICTRussell50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.